Colorado, 2002

Wildfire in Colorado, May 31, 2002

May 31, 2002 · NWS PUB · 1 event in 1 county or zone

Dry thunderstorms started several fires in southern El Paso county. The thunderstorms produced winds over 40 mph, which spread the flames.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Dry thunderstorms started several fires in southern El Paso county. The thunderstorms produced winds over 40 mph, which spread the flames. Nearly 4500 acres burned in the largest fire around Milne Road. Other fires occurred on Hanover Road, Squirrel Creek Road, and Bohart Road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 31, 2:00 AM MST, 14 hours earlier.

Area forecast discussion, May 31, 2:00 AM MST, 14 hours before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
300 AM MDT FRI MAY 31 2002

MAIN FORECAST CHALLENGES ARE ABOVE AVERAGE LATE MAY/EARLY JUNE
TEMPS...POTENTIAL FOR DRY TSTORMS...AND FRONT BY LATE IN THE
WEEKEND.

CURRENTLY: SKIES MOSTLY CLEAR OVER CWFA WITH STRONG RIDGE POSITIONED
OVER THE AREA.  SOME MID LEVEL CLOUDS HAVE PERSISTED FROM PUB TO
LHX. TEMPS IN THE 60S TO MID 70S THIS EARLY MORNING IN THE EASTERN
PLAINS AND IN THE 40S AND 50S IN THE HIGH VALLEYS AND MOUNTAINS.

TODAY AND TONIGHT:  ANOTHER ABOVE NORMAL TEMP LATE MAY DAY AS
UPPER RIDGE IS OVERHEAD.  A WEAK WESTERLY FLOW WILL ALLOW  SLIGHTLY
MORE MID AND UPPER LEVEL MOISTURE TO INVADE THE AREA.  LOW POPS(20%)
STILL LOOK OK OVER THE MOUNTAINS AND ADJACENT PLAINS(10%).  GIVEN
THE DRY BELOW-CLOUD LAYER...NOT MUCH IN THE WAY OF RAINFALL EXPECTED
FOR THE LOWER ELEVATIONS. MAX TEMPS WILL BE SLIGHTLY HIGHER THAN
YESTERDAY...FLIRTING WITH 100 IN THE SOUTHEAST PLAINS.  700MB TEMPS
WARMING SOME 2 TO 3 DEGREES IN THE SOUTHEAST TODAY.  FWC GUIDANCE
SEEMS A BIT HIGH THOUGH (105 AT LHX)...SO WILL TREND TOWARD AVN
GUIDANCE IN MOST AREAS.  THE ONLY THING I MAY ADD TO GOING FORECAST
IS SOME WIND GUSTS IN POPPED AREAS...DUE TO VIRGA BOMBS.

SATURDAY AND SATURDAY NIGHT: TEMPS AND SENSIBLE WEATHER SIMILAR TO
FRIDAY.  ANY BIG THUNDERSTORM COMPLEX WHICH DEVELOPS TO THE NORTH
AND EAST OF COLORADO LATE SATURDAY...WILL SEND SOME COOLER AIR
SOUTHWARD...BUT HOW FAR IS DIFFICULT TO SAY.  WILL BET IT WONT
REACH INTO OUR CWFA.

SUNDAY: MODELS SHOW SOUTHWEST FLOW DEVELOPS...BUT 700MB TEMPS STAY
UP...SO WILL PLAY THE DAY AS SIMILAR TO SATURDAY...ALTHOUGH IT WILL
PROBABLY BE A TAD COOLER.  MOTHER LODE OF COOL AIR WILL WAIT TO
INVADE BY SUNDAY NIGHT.

MONDAY THROUGH THURSDAY: MODELS SHOW COLDER AIR INTO AREA AS GREAT
BASIN TROUGH MOVES THROUGH.  GOING FORECAST LOOKS REASONABLE...BUT
DID TAKE DOWN TEMPS A BIT EARLY NEXT WEEK.  IT COULD BE EVEN COOLER
AND WETTER THAN ADVERTISED THOUGH...MONDAY AND TUESDAY...BEFORE
DRYING AND WARMING TAKES PLACE WEDNESDAY AND THURSDAY.

.PUB...NONE.

TLM

In the hours before

Special weather statement, May 31, 10:30 AM MST, 5 hours 30 minutes before
COZ058>081-311930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1130 AM MDT FRI MAY 31 2002

...THE HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO THROUGH 7 AM TOMORROW...

...SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON AND TONIGHT...

ISOLATED SHOWERS AND THUNDERSTORMS...PRODUCING LITTLE OR NO RAIN...
WILL DEVELOP OVER THE MOUNTAINS AND ADJACENT HIGH VALLEYS AND
SOUTHEAST PLAINS AFTER 2 PM AND LINGER INTO THE EVENING HOURS.  IN
ADDITION TO A DRY LIGHTNING THREAT...LOCAL GUSTY WINDS TO AROUND 40
MPH WILL BE PROBABLE IN AND AROUND THE SHOWERS AND THUNDERSTORMS.
Special weather statement, May 31, 12:55 PM MST, 3 hours 5 minutes before
COZ058>081-312100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
155 PM MDT FRI MAY 31 2002

...THE HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO THROUGH 7 AM TOMORROW...

...SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON AND TONIGHT...

DRY THUNDERSTORMS WILL PRODUCE GUSTY WINDS AND DUST DEVILS OVER
SOUTHEAST COLORADO THIS AFTERNOON. WARM AND DRY AIR NEAR THE GROUND
AND A THIN LAYER OF MOISTURE IN THE ATMOSPHERE WILL WORK TOGETHER TO
PRODUCE SMALL THUNDERSTORMS. RAINFALL FROM THE THUNDERSTORMS WILL
EVAPORATE BEFORE IT REACHES THE GROUND. THE EVAPORATING RAIN WILL
PUSH TO THE GROUND AND CREATE SMALL MICROBURSTS WITH GUSTS OF 40 TO
50 MPH. THE MICROBURSTS WILL LIFT DUST UPWARD AND WILL AT TIMES LOOK
LIKE SMOKE OR SMALL TORNADOS. TORNADOS ARE NOT EXPECTED WITH THESE
STORMS...ONLY BRIEF GUSTS OF STRAIGHT LINE WIND.

THESE WEATHER CONDITIONS WILL CONTINUE THROUGH THE AFTERNOON OVER
ALL OF SOUTHEAST COLORADO.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, El Paso

When
May 31, 4:00 PM MST to 11:00 PM MST
Where
El Paso County, 8 mi E of Fountain
Property damage
$4,000
Reported by
NEWSPAPER
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2002Every state in 2002This day in weather historyWarnings in Colorado, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5299833.